Angioedema of the oropharynx

Allergologische Poliklinik, Dermatologische Universitätsklinik, Kantonsspital Basel.
Therapeutische Umschau 06/2004; 61(5):341-7.
Source: PubMed


Sudden onset of edema in the oropharynx is a potentially life threatening event. Beside adequate symptomatic therapy and also eventually prophylactic therapy, a number of potential triggers and causes have to be taken into account. Among these are allergic reactions to food, latex or insect stings, pseudoallergic reactions to certain drugs (a.o. ACE-inhibitors, NSAID), C1-esterase deficiency and other causes. The typical clinical features, the diagnostic approach and therapeutic alternatives are discussed.

0 Reads
  • [Show abstract] [Hide abstract]
    ABSTRACT: Adverse drug reactions are a common medical problem. Especially hypersensitivity reactions are mostly impressive and unsettling due to their nature of being not dose-dependent and non-predictable. Clinical manifestations of the skin comprise manifold appearances from mild macular exanthems to bullous eruptions, and urticaria, angioedema to anaphylaxis. Systemic hypersensitivity reactions can affect nearly all internal organs and cells. Characteristic clinical danger signs for severe allergic drug reactions, for immediate type as well as for delayed type manifestations, help to recognise the incipient allergic drug reaction, to stop the further administration of the potential elicitor/allergen and to start therapeutic actions. It is essential for the success of a further allergologic work-up of such reactions to describe and document accurately the morphologic characteristics of the skin and other organ manifestations and the exact time course of medication intake and development of the clinical adverse reaction. This facilitates the choice of adequate diagnostic measures and the interpretation of the respective results.
    Der Internist 01/2009; 50(2):171-8. · 0.31 Impact Factor